Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 12, NWS State College, PA

April 9, 2020Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 9, 2020, 12:56 PM EDT for Lancaster County, Pennsylvania. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2020, 12:56 PM EDT (16:56 UTC)
Expired
Apr 9, 2020, 1:30 PM EDT
In force
34 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lancaster County, PA

The radar

The Philadelphia radar (KDIX), 149 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 1:00 PM EDTNON-TSTM WND DMG2 Wsw Willow Street, PATREE UPROOTED IN PEQUEA TOWNSHIP.
Apr 9, 1:01 PM EDTTSTM WND GST 56Lancaster Airport, PA
Apr 9, 1:05 PM EDTTSTM WND DMGLeaman Place, PASEVERAL 8-9 DIAMETER LIVING TREES DOWN ALONG ROUTE 30 IN PARADISE TWSP.
Apr 9, 1:15 PM EDTTSTM WND DMGLeola, PAMULTIPLE LARGE BRANCHES DOWN IN LEOLA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 394 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-589 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
394 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

606 
WUUS51 KCTP 091656
SVRCTP
PAC071-091730-
/O.NEW.KCTP.SV.W.0012.200409T1656Z-200409T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1256 PM EDT Thu Apr 9 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lancaster County in south central Pennsylvania...

* Until 130 PM EDT.

* At 1256 PM EDT, a severe thunderstorm was located over East
  Petersburg, moving east at 60 mph.

  HAZARD...65 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* Locations impacted include...
  Lancaster, Ephrata, Lititz, Millersville, Willow Street, New
  Holland, Manheim, East Petersburg, Akron, Leola, Paradise,
  Salunga-Landisville, Denver, Reamstown, Rothsville, Strasburg,
  Mountville, Adamstown, Brickerville and Terre Hill.

This includes The Pennsylvania Turnpike from mile markers 267 to 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 7594 4008 7593 4004 7594 3992 7625
      4001 7645 4022 7646 4025 7636 4025 7631
      4032 7616 4014 7587
TIME...MOT...LOC 1656Z 261DEG 60KT 4011 7630 

HAIL...<.75IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:21 AM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Apr 9, 7:21 AM EDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service State College PA
721 AM EDT Thu Apr 9 2020

.SYNOPSIS...
A cold front will sweep across the state this morning, then an
anomalous upper level trough will swing over the northeast conus
tonight and Friday. The upper trough will lift out and high
pressure will build along the east coast this weekend. A
developing storm over the Mississippi Valley will track west of
Pennsylvania late Sunday, with the trailing cold front coming
through the state on Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A potent cold front, located over Lk Erie at 11Z, is poised to
sweep east across the region later this morning. Strong forcing
and surging pwats ahead of the front should bring a shower or
two to most spots later this morning.

Upstream satellite imagery is showing a narrow corridor of
partial clearing early this morning ahead of the cold front
across western Pa. This clearing and subsequent diurnal heating
is expected to cause intensification of frontal convection over
southeast Pa around midday. Modest capes, combined with strong
wind fields, could produce a few strong to severe thunderstorms
around noon from Harrisburg south and east.

Strong post-frontal winds are expected to drive much colder air
into the region this afternoon. Latest bufkit soundings support
peak gusts of 45-50kts across the southeast part of the state
and closer to 40kts elsewhere.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
An anomalous upper trough over the Grt Lks will pivot southeast
across the region tonight and Friday. Deep cyclonic flow and
cold air with this feature will produce periods of lake enhanced
upslope snow across the Allegheny Plateau and residual
flurries/sprinkles to the lee of the Appalachians. A moist
sfc-700mb layer, combined with strong orographic lift, will
focus most persistent snow across Warren County and the Laurel
Highlands, where some 2-3 inch amounts appear likely tonight
into early Friday. Elsewhere across the Allegheny Plateau,
expect accumulations to be limited to a coating on non-pavement
surfaces.

Plenty of stratocu and 850 temps well below normal will
translate to a very chilly Friday, with highs 15 to 20 degrees
below average in most spots. Snow showers over the Alleghenies should
taper off Friday PM, as the upper trough begins to lift out.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The extended period begins cold as Canadian high pressures
builds into the region Friday night, maintaining breezy
conditions overnight that should prevent widespread frost from
forming over the Lower Susq.

High pressure crosses the area on Saturday with moderating
temperatures (still below avg highs) and dry conditions.
Temperatures continue trend warmer on Sunday with increasing
clouds as high pressure slides off the East coast.

Widespread rainfall expected to begin early next week with
anomalous moisture flux spreading into central PA in advance of
low pressure tracking northeast from the lower MS Valley. Showers
remain possible on Tuesday with secondary cold front crossing
the Appalachians, followed by another shot of colder air for
midweek.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
For the 12Z TAF package, I did slow down low CIGS some, given
that the cold front is still well to the west, and the lower
conditions lag the front some. Also not clear cut if lower
CIGS can get very far to the east, as the airmass either side
of the front not all that moist.

Northern edge of the complex that kicked up the wind from
the wind from southeast, especially at AOO is pulling east of
the area. Some storms trying to form east of this complex, but
south of our area.

The main thing I did earlier when I came in was to put some
snow showers in at BFD and JST after sunset this evening, given
how cold the airmass is.

.Outlook...

Fri...Low cigs/rain/snow showers likely NW 1/2. Gusty winds
25-35kt from 270-300 degrees subsiding Friday night.

Sat...Low cigs psbl early then trending VFR. Light rain showers
psbl late.

Sun...VFR early. Chance rain showers by aftn. Strong/gusty
southerly winds psbl Sunday afternoon depending on
track/development of sfc low forecast to move east from the
Mississippi Valley.

Mon...Reduced cigs/vsbys in widespread rain. Strong/gusty
southerly winds continue turning westerly late in the period.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM EDT this evening for PAZ036-056>059-
063>066.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Jurewicz/RXR/Colbert
AVIATION...Martin
Hazardous weather outlook, Apr 9, 12:25 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1225 PM EDT Thu Apr 9 2020

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-101630-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
1225 PM EDT Thu Apr 9 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-063-101630-
Franklin-Perry-Cumberland-
1225 PM EDT Thu Apr 9 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057>059-064>066-101630-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
1225 PM EDT Thu Apr 9 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Strong to locally damaging  wind gusts are possible with a line of
showers through 2 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 9, 12:18 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1218 PM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     NON-TSTM WND GST WILLIAMSPORT REGIONAL   41.24N  76.92W
04/09/2020  M53 MPH          LYCOMING           PA   ASOS

&&

EVENT NUMBER CTP2000198

RXR
Local storm report, Apr 9, 12:19 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1219 PM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND GST     LANCASTER AIRPORT       40.12N  76.29W
04/09/2020  M58 MPH          LANCASTER          PA   ASOS

&&

EVENT NUMBER CTP2000199

RXR
Special weather statement, Apr 9, 12:25 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service State College PA
1225 PM EDT Thu Apr 9 2020

PAZ051>053-057>059-091700-
Columbia PA-Northumberland PA-Montour PA-Lebanon PA-Dauphin PA-
Schuylkill PA-
1225 PM EDT Thu Apr 9 2020

...SPECIAL WEATHER STATEMENT FOR PARTS OF SCHUYLKILL...
NORTHUMBERLAND...DAUPHIN...MONTOUR...COLUMBIA...AND LEBANON COUNTIES
UNTIL 100 PM EDT...

At 1224 PM EDT, Doppler radar indicated gusty showers and a few
thunderstorms along a line extending from Waller to near Leck Kill
to Harrisburg. Movement was east at 50 mph.

Wind gusts 45 to 55 mph are likely and pea size hail is possible.

Locations impacted include...
Harrisburg, Lebanon, Bloomsburg, Pottsville, Hershey, Colonial Park,
Berwick, Progress, Shamokin, Palmyra, Tamaqua, Linglestown, Mount
Carmel, Schuylkill Haven, Shenandoah, Annville, Hummelstown,
Minersville, Mahanoy City and Cornwall.

LAT...LON 4064 7598 4057 7602 4049 7644 4032 7615
      4024 7640 4025 7689 4027 7691 4074 7665
      4128 7644 4131 7641 4131 7631 4120 7632
      4113 7627 4114 7623 4095 7621 4091 7600
      4073 7576
TIME...MOT...LOC 1624Z 276DEG 46KT 4124 7640 4074 7660 4027 7688

RXR
Special weather statement, Apr 9, 12:47 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
1247 PM EDT Thu Apr 9 2020

PAZ066-091730-
Lancaster PA-
1247 PM EDT Thu Apr 9 2020

...SPECIAL WEATHER STATEMENT FOR PARTS OF LANCASTER COUNTY UNTIL 130
PM EDT...

At 1246 PM EDT, Doppler radar indicated very gusty showers along a
line extending from Quentin to Yorklyn. Movement was east at 50 mph.

Wind gusts 40 to 50 mph are likely.

Locations impacted include...
Lancaster, Ephrata, Elizabethtown, Columbia, Lititz, Millersville,
Willow Street, Mount Joy, New Holland, Manheim, East Petersburg,
Akron, Leola, Paradise, Salunga-Landisville, Denver, Maytown,
Reamstown, Rothsville and Strasburg.

LAT...LON 3983 7635 3991 7639 3995 7648 4005 7653
      4006 7666 4012 7672 4016 7670 4019 7661
      4025 7631 4031 7616 4014 7587 4010 7594
      4004 7594 3996 7599 3987 7599 3985 7602
      3976 7606 3973 7610 3974 7611 3972 7622
TIME...MOT...LOC 1646Z 267DEG 56KT 4027 7645 4002 7664

RXR
Local storm report, Apr 9, 12:49 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1249 PM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     NON-TSTM WND GST HARRISBURG INTERNATIONA 40.19N  76.76W
04/09/2020  M60 MPH          DAUPHIN            PA   ASOS

&&

EVENT NUMBER CTP2000200

RXR
Local storm report, Apr 9, 12:51 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1251 PM EDT THU APR 09 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     NON-TSTM WND GST MUIR AIRFIELD FT. INDIA 40.42N  76.57W
04/09/2020  M51 MPH          LEBANON            PA   AWOS

&&

EVENT NUMBER CTP2000201

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:43 PM EDTWind AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 3 more21 hr
Apr 9, 9:57 AM EDTSpecial Weather StatementCTPBedford, Fulton, Huntingdon, Juniata, Mifflin, Montour and 2 more48 min
Apr 9, 10:29 AM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Clinton, Somerset46 min
Apr 9, 10:34 AM EDTSpecial Weather StatementCTPColumbia, Cumberland, Dauphin, Franklin, Fulton, Juniata and 4 more41 min
Apr 9, 11:09 AM EDTSpecial Weather StatementCTPBedford, Fulton, Huntingdon, Juniata, Lycoming, Mifflin and 1 more36 min
Apr 9, 11:28 AM EDTSpecial Weather StatementCTPAdams, Lancaster, Lebanon, Schuylkill, York47 min
Apr 9, 11:44 AM EDTSpecial Weather StatementCTPColumbia, Cumberland, Franklin, Fulton, Juniata, Montour and 4 more46 min
Apr 9, 12:01 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon29 min
Apr 9, 12:06 PM EDTSpecial Weather StatementCTPSullivan24 min
Apr 9, 12:25 PM EDTSpecial Weather StatementCTPColumbia, Dauphin, Lebanon, Schuylkill35 min
Apr 9, 12:47 PM EDTSpecial Weather StatementCTPLancaster43 min
Apr 9, 1:00 PM EDTSpecial Weather StatementCTPYork30 min
Apr 9, 6:58 PM EDTSpecial Weather StatementCTPBlair, Cambria, Cameron, Centre, Clearfield, Clinton and 3 more92 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.